×

zbMATH — the first resource for mathematics

Mean field games. (English) Zbl 1156.91321
Summary: We survey here some recent studies concerning what we call mean-field models by analogy with statistical mechanics and physics. More precisely, we present three examples of our mean-field approach to modelling in economics and finance (or other related subjects …). Roughly speaking, we are concerned with situations that involve a very large number of “rational players” with a limited information (or visibility) on the “game”. Each player chooses his optimal strategy in view of the global (or macroscopic) informations that are available to him and that result from the actions of all players. In the three examples we mention here, we derive a mean-field problem which consists in nonlinear differential equations. These equations are of a new type and our main goal here is to study them and establish their links with various fields of analysis. We show in particular that these nonlinear problems are essentially well-posed problems i.e., have unique solutions. In addition, we give various limiting cases, examples and possible extensions. And we mention many open problems.

MSC:
91A16 Mean field games (aspects of game theory)
91A23 Differential games (aspects of game theory)
82B05 Classical equilibrium statistical mechanics (general)
91A15 Stochastic games, stochastic differential games
91G80 Financial applications of other theories
35J99 Elliptic equations and elliptic systems
35K99 Parabolic equations and parabolic systems
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] R. Aumann, Markets with a continuum of traders, Econometrica, 32 (1964), 39–50. · Zbl 0137.39003
[2] M. Avellaneda and M. D. Lipkin, A market induced mechanism for stock pinning, Quant. Finance, 3 (2003), 417–425.
[3] K. Back, Insider trading in continuous time, Review of Financial Studies, 5 (1992), 387–409.
[4] K. Back, C.-H. Cao and G. Willard, Imperfect competition among informed traders, J. Finance, 55 (2000), 2117–2155.
[5] M. Bardi and I. Capuzzo-Dolcetta, Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman equations, Birkhäuser, Boston, 1997. · Zbl 0890.49011
[6] A. Bensoussan and J. Frehse, Nonlinear elliptic systems in stochastic game theory, J. Reine Angew. Math., 350 (1984), 23–67. · Zbl 0531.93052
[7] A. Bensoussan and J. Frehse, Ergodic Bellman systems for stochastic games in arbitrary dimension, Proc. Roy. Soc. London Ser. A., 449 (1995), 65–77. · Zbl 0833.90141
[8] F. Black and M. Scholes, The pricing of options and corporate liabilities, J. Polit. Econ., 81 (1973), 637–654. · Zbl 1092.91524
[9] G. Carmona, Nash equilibria of games with a continuum of players, preprint.
[10] W. H. Fleming and H. M. Soner, On controlled Markov Processes and Viscosity Solutions, Springer, Berlin, 1993. · Zbl 0773.60070
[11] H. Föllmer, Stock price fluctuations as a diffusion in a random environment, In: Mathematical Models in Finance, (eds. S. D. Howison, F. P. Kelly and P. Wilmott), Chapman & Hall, London, 1995, pp. 21–33. · Zbl 0854.90012
[12] R. Frey and A. Stremme, Portfolio insurance and volatility, Department of Economics, Univ. of Bonn, discussion paper B56. · Zbl 1020.91023
[13] A. Guionnet, First order asymptotics of matrix integrals; a rigorous approach towards the understanding of matrix models, Comm. Math. Phys., 244 (2004), 527–569. · Zbl 1076.82026
[14] A. Guionnet and O. Zeitouni, Large deviation asymptotics for spherical integrals, J. Funct. Anal., 188 (2002), 461–515. · Zbl 1002.60021
[15] A. S. Kyle, Continuous auctions and insider trading, Econometrica, 53 (1985),1315–1335. · Zbl 0571.90010
[16] J.-M. Lasry and P.-L. Lions, Une classe nouvelle de problémes singuliers de contrôle stochastique, C. R. Acad. Sci. Paris Ser. I Math., 331 (2000), 879–889.
[17] J.-M. Lasry and P.-L. Lions, Instantaneous self-fulfilling of long-term prophecies on the probabilistic distribution of financial asset values, Ann. Inst. H. Poincaré Anal. Non Linéaire, 2006-2007, to appear.
[18] J.-M. Lasry and P.-L. Lions, Large investor trading impacts on volatility, Ann. Inst. H. Poincaré Anal. Non Linéaire, 2006-2007, to appear.
[19] J.-M. Lasry and P.-L. Lions, Towards a self-consistent theory of volatility, J. Math. Pures Appl., 2006-2007, to appear. · Zbl 1127.91027
[20] J.-M. Lasry and P.-L. Lions, Jeux á champ moyen. I. Le cas stationnaire, C. R. Acad. Sci. Paris, 343 (2006), 619–625. · Zbl 1153.91009
[21] J.-M. Lasry and P.-L. Lions, Jeux á champ moyen. II. Horizon fini et contrôle optimal, C. R. Acad. Sci. Paris, 343 (2006), 679–684. · Zbl 1153.91010
[22] G. Lasserre, Asymmetric information and imperfect competition in a continuous time multivariate security model, Finance Stoch., 8 (2004), 285–309. · Zbl 1060.91092
[23] P.-L. Lions, Mathematical Topics in Fluid Mechanics, Oxford Sci. Publ., Oxford Univ. Press, 1 (1996); 2 (1998). · Zbl 0866.76002
[24] R. Merton, Theory of rational option pricing, Bell J. Econom. Manag. Sci., 4 (1973), 141–183. · Zbl 1257.91043
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.